Indiana, 2014Damaging Wind in Indiana, July 8, 2014
July 8, 2014 · NWS PAH · 1 event in 1 county or zone
A short line of thunderstorms bowed outward as it moved quickly east across southwest Indiana. The storms occurred along a cold front that trailed south along the Wabash Valley from low pressure near Chicago.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short line of thunderstorms bowed outward as it moved quickly east across southwest Indiana. The storms occurred along a cold front that trailed south along the Wabash Valley from low pressure near Chicago.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 1:59 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 8, 1:59 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
259 AM CDT Tue Jul 8 2014
.SHORT TERM...(Today through Thursday)
Issued at 258 AM CDT TUE JUL 8 2014
The bulk of the short term period will be dependent on the
evolution of the MCS just about to enter southwest Illinois and
southeast Missouri. The leading line convection has diminished
significantly, as have the winds behind the line. Have not seen any
severe wind reports for quite awhile upstream, and really would
not expect the system to increase. The RAP indicates that the
0-3km shear is very weak and parallel to the leading line.
There appears to be a comma head/MCV feature moving east across
central Illinois, and that should continue to push away from our
area. Meanwhile, Corfidi Vectors over Missouri indicate a
southward propagation. Therefore, we may be in for some sort of
split for our area.
There is decent surface air, theta-e values in the 345-349 range,
throughout southern Illinois and southeast Missouri, so would
expect convection to continue to bounce around on the outflow
boundary as it moves southeast through southern Illinois and
southeast Missouri through daybreak. With disorganized leading
convection, figure the stratiform area will also begin to
diminish, so there will likely be a significant weakening trend in
the coverage of precipitation over the area in the 12z-15Z
timeframe.
The big question then is where will storms be able to fire up this
afternoon and evening? The cold front is located from southeast
Iowa to north central Kansas as of 730Z, and it does not have a
tremendous push with it. The consensus of 00Z guidance brings into
the northwest part of the region this afternoon, and surface
dewpoints in the lower 70s are expected ahead of the front.
Therefore, much of the area may be under the gun for more
convection along and ahead of the cold front this afternoon and
evening. The hi-res guidance really seems to be focusing on the
southern third of the area for development. Perhaps the MCS will
thoroughly stabilize the airmass across the northern half of the
area. I really don't have a good feel for this one.
Decided to go with a band of low-end likely PoPs in the north
around 18Z, and then push it slowly southeast through the
afternoon and into the evening. Feel that it will be out of the
area by 06Z tonight, but left a chancy PoP in the southeast
overnight just to be safe. Enough dry air should arrive to keep
the area dry for Wednesday, despite decent cyclonic flow aloft.
A few severe storms will be possible this afternoon, if we can
destabilize enough. The wind fields should be strong enough to
support a few severe storms with damaging winds the main concern.
Temperatures today are a crap shoot with the convection and
convective debris expected. Therefore, went close to consensus
guidance. Went on the warm side of guidance for tonight with only
weak cool, dry advection expected. Consensus should be close again
Wednesday with the dry air advecting/mixing across the region.
Trended a bit cooler for Wednesday night and warmer Thursday, both
due to the dry airmass expected.
.LONG TERM...(Thursday Night through Monday)
Issued at 258 AM CDT TUE JUL 8 2014
High pressure will continue to bring dry weather Thursday night
before moving off to the east on Friday. Temperatures and dewpoints
will climb a couple of degrees per day through the weekend on warm
and moist low level winds. Thursday night lows in the middle 60s
will give way to lows over the weekend in the lower 70s. Highs will
nudge up from the upper 80s on Friday into the lower 90s for the
weekend.
Aloft, the region will stay in northwesterly flow on the fringe of
an upper level low. While an isolated chance of a shower or storm
will be possible on Saturday, the better chance will come Sunday as
an upper level disturbance moves north of the region. Chance pops in
the northeastern part of the forecast area will lower to slight pops
over the Ozark foothills.
Models are highly variable with the weather early next week. The GFS
aggressively pushes a front through the Ohio Valley on Monday and
stalls it over the Tennessee Valley before lifting back north late
Tuesday hinting at a very wet period for our region. The ECMWF on
the other hand is much weaker with the front on Monday but does also
stall it to our south. It, however, keeps it to our south through
the better part of the week with energy producing rain chances up
around the Great Lakes and to our south along the stalled boundary.
At any rate, have high chance pops on Monday with the passage of a
frontal boundary. Temperatures will be tempered somewhat on Monday
with cloud cover and precipitation with highs back down into the
upper 80s.
&&
.AVIATION...
Issued at 1159 PM CDT MON JUL 7 2014
Thunderstorm complex barreling across Missouri will likely impact
the region late tonight. Given the trajectory into a better feed of
instability, current thinking is that KCGI and KPAH both stand the
better chance of impact later tonight versus KEVV and KOWB. While
the overnight activity weakens and diminishes through the morning,
more outflow focused development is expected to regenerate with peak
heating as a cold front drops south across the area. This should
largely be south of the area by 00Z Wednesday. VFR conditions will
prevail outside of thunderstorm activity. South winds 5 to 10 knots
tonight will become southwest at 10 to 15 knots with gusts to 20
knots on Tuesday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...DRS
LONG TERM...ML
AVIATION...RJP
Hazardous weather outlook, Jul 8, 2:12 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
312 AM CDT TUE JUL 8 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
312 AM CDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A LARGE COMPLEX OF THUNDERSTORMS WILL WEAKEN AS IT MOVES THROUGH
THE REGION EARLY THIS MORNING. AN ISOLATED WIND GUST UP TO 40 MPH
WILL BE POSSIBLE ACROSS SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA THIS
AFTERNOON AND EVENING, AS A COLD FRONT MOVES THROUGH THE REGION. A
FEW SEVERE STORMS AREA POSSIBLE WITH DAMAGING WINDS THE MAIN
CONCERN. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CHANCES OF THUNDERSTORMS WILL INCREASE FROM THE NORTHEAST THROUGH
THE WEEKEND, BUT THE BEST CHANCE FOR STORMS WILL BE NEXT MONDAY AS
A COLD FRONT MOVES INTO THE REGION. A FEW STRONG STORMS WILL BE
POSSIBLE MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS THROUGHOUT THE REGION SHOULD BE PREPARED FOR ACTIVATION
THIS AFTERNOON AND EVENING.
DRS
In the hours before
Special weather statement, Jul 8, 2:33 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT TUE JUL 8 2014
ILZ085>094-KYZ004-005-007-010-014-018-MOZ111-112-080915-
ALEXANDER IL-BALLARD KY-CRITTENDEN KY-GALLATIN IL-HARDIN IL-HENDERSON
KY-JOHNSON IL-LIVINGSTON KY-MASSAC IL-MCCRACKEN KY-MISSISSIPPI
MO-POPE IL-PULASKI IL-SALINE IL-SCOTT MO-UNION KY-UNION IL-WILLIAMSON
IL-
333 AM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...GALLATIN...ALEXANDER...
SOUTHEASTERN WILLIAMSON...SOUTHEASTERN UNION...SALINE...PULASKI...
POPE...MASSAC AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS...AND
SOUTHWESTERN HENDERSON AND UNION COUNTIES IN NORTHWEST KENTUCKY...AND
NORTHWESTERN CRITTENDEN...BALLARD...MCCRACKEN AND NORTHERN LIVINGSTON
COUNTIES IN WESTERN KENTUCKY...AND NORTHERN SCOTT AND EXTREME
NORTHERN MISSISSIPPI COUNTIES IN SOUTHEAST MISSOURI UNTIL 415 AM
CDT...
AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
ELDORADO TO ORAN...AND MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
VIENNA...SHAWNEETOWN...LA CENTER...MORGANFIELD...BRECKINRIDGE
CENTER...METROPOLIS...STURGIS...PADUCAH...LONE OAK...TAMMS...
RIDGWAY...OLIVE BRANCH...EQUALITY...HORSESHOE LAKE CONSERVATION
AREA...KARNAK...MOUNDS...MOUND CITY...DIXON SPRINGS...NEW COLUMBIA
AND UNIONTOWN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DRS
Special weather statement, Jul 8, 3:04 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
404 AM CDT TUE JUL 8 2014
INZ081-082-087-080945-
GIBSON IN-PIKE IN-WARRICK IN-
404 AM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WARRICK...EASTERN GIBSON
AND PIKE COUNTIES IN SOUTHWEST INDIANA UNTIL 445 AM CDT...
AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PATOKA TO 6 MILES
WEST OF LYNNVILLE...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
OAKLAND CITY...PETERSBURG...LYNNVILLE...WINSLOW...HAZLETON...
FRANCISCO...MACKEY...SOMERVILLE AND SPURGEON.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DRS
Thunderstorm Wind, Gibson
- When
- July 8, 3:20 AM CST
- Where
- Gibson County, Oakland City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -87.350
A large tree limb was blown down. A wooden swing set was destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525749.